Wyoming, 2008

Hail in Wyoming, July 25, 2008

July 25, 2008 · NWS UNR · 1 event in 1 county or zone

Penny sized hail fell from southwest of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny sized hail fell from southwest of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 1:00 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 1:00 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT FRI JUL 25 2008

.DISCUSSION...AN UPPER LEVEL RIDGE IS LOCATED OVER THE ROCKIES WITH
A WAVE MOVING ACROSS SOUTHERN MONTANA AND NORTHERN WYOMING. A FEW
CUMULUS CLOUDS ARE BEGINNING TO DEVELOP OVER THE HILLS AND CENTRAL
WYOMING...OTHERWISE SKIES ARE MOSTLY CLEAR ACROSS THE AREA.

AS THE ABOVE MENTIONED WAVE MOVES INTO THE AREA THIS AFTERNOON AND
TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP WITH SOME BECOMING
SEVERE...ESPECIALLY ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA. THERE IS PLENTY OF MOISTURE AROUND WITH WINDS SHIFTING EAST
TO SOUTHEASTERLY CURRENTLY. INSTABILITY AND SHEAR VALUES SHOULD BE
SUFFICIENT FOR SUPERCELL DEVELOPMENT WITH HAIL AND STRONG WINDS THE
MAIN THREAT. THERE IS THE POTENTIAL FOR HEAVY RAIN WITH SOME OF
THESE STORMS AS MOISTURE LEVELS ARE HIGH...HOWEVER THE PRECIPITABLE
WATER VALUES DROPPED TO AROUND 100 PERCENT IN THE 18Z KRAP SOUNDING
AND STORM MOTIONS ARE EXPECTED TO BE AROUND 15 KTS. STILL FEEL THIS
IS SOMETHING TO KEEP IN MIND ON AN INDIVIDUAL STORM BASIS BUT MAY
NOT BE A WIDESPREAD EVENT. STORMS SHOULD CONTINUE EASTWARD OVERNIGHT
WITH LOW LEVEL JET DEVELOPING AND HIGHER THETA-E PUSHING IN.

ANOTHER WAVE MOVES THROUGH SATURDAY WITH A SURFACE LOW DEVELOPING
OVER CENTRAL WYOMING AND AN ASSOCIATED BOUNDARY EXTENDING THROUGH
WESTERN SOUTH DAKOTA...INCREASING THE CHANCES OF A WIDESPREAD SEVERE
WEATHER OUTBREAK. INSTABILITY AND SHEAR SHOULD AGAIN BE SUFFICIENT
FOR SUPERCELL DEVELOPMENT AND LOW LEVEL SHEAR VALUES WILL BE
FAVORABLE FOR TORNADIC DEVELOPMENT...ESPECIALLY NEAR THE BOUNDARY.

YET ANOTHER WAVE MOVES THROUGH THE UPPER LEVEL RIDGE SUNDAY...
BRINGING WITH IT ANOTHER CHANCE FOR THUNDERSTORMS. TEMPS REMAIN AT
TO SLIGHTLY ABOVE AVERAGE FOR THE NEXT FEW DAYS.

EXTENDED...SEVERAL SHORTWAVES WILL CROSS THE TOP OF A WEAK UPPER
RIDGE EARLY NEXT WEEK BRINGING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE.
AROUND MIDWEEK...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE
NORTHERN PLAINS BRINGING GENERALLY DRIER WEATHER TO THE AREA.

&&

.AVIATION...SCT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON INTO THIS EVENING. SOME STORMS MAY BECOME SEVERE OVER
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND
STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 25, 4:20 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
520 AM MDT FRI JUL 25 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
520 AM MDT (620 AM CDT) FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH THE BEST
CHANCE EXTENDING FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE
SEVERE WEATHER THREAT WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A BETTER CHANCE FOR A MORE WIDESPREAD SEVERE WEATHER
OUTBREAK ON SATURDAY AFTERNOON INTO SATURDAY NIGHT AS A STRONG UPPER
LEVEL DISTURBANCE CROSSES THE AREA. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THERE
IS ALSO THE THREAT FOR TORNADOES. AT THIS TIME...THE GREATEST THREAT
FOR SEVERE WEATHER EXTENDS FROM NORTHWEST SOUTH DAKOTA THROUGH SOUTH
CENTRAL SOUTH DAKOTA. STAY TUNED TO LATER UPDATES ON THIS POTENTIAL
WIDESPREAD SEVERE WEATHER OUTBREAK.

ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...SOME OF WHICH
MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 25, 5:55 PM MST
Where
Campbell County, 11.23 mi SE of Pine Tree Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
43.521, -105.602

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122797.